We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What are the Most Common Vancomycin Side Effects?

By K. Gierok
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Vancomycin is an antibiotic that is commonly used in the treatment of bacterial infections. While this medication is very effective at treating this condition, its side effects can be very dangerous. Some of the most common side effects associated with vancomycin use include the development of an unusual taste in the mouth, stomach problems such as nausea and vomiting, allergic reactions, and even hearing or kidney damage. Individuals who develop the more serious side effects are typically encouraged to seek medical help as soon as possible.

One of the most common vancomycin side effects is an unusual taste in the mouth. This taste is most often bitter, though in some cases other unpleasant flavors may occur. It usually occurs in the morning upon waking, or at other times in which there has been an absence of foods or liquids in the mouth for an extended period.

For some, vancomycin side effects may include stomach problems. The most common stomach problems that occur with vancomycin use include nausea and vomiting. In some cases, however, indigestion or stomach cramps may occur. These more serious side effects require medical attention as soon as possible in order to prevent ongoing problems.

Vancomycin side effects also include allergic reactions. Symptoms of an allergic reaction brought on by vancomycin use include a skin rash, hives, and scaly-looking skin that does not go away after a few days. In addition, some individuals who have been prescribed vancomycin may develop skin welts and discoloration. In the most serious cases, anaphylaxis may occur. Failure to seek medical help can be life-threatening for those with these more serious side effects.

Red man's syndrome is another of the list of vancomycin side effects. This is a specific type of allergic reaction which may result in breathing difficulty, wheezing, and other similar respiratory conditions. In addition, those who develop red man's syndrome often experience chest pain and muscle spasms, and upper body flushing. As with the symptoms of a traditional allergic reaction, those who develop red man's syndrome are typically encouraged to seek medical help immediately.

In some cases, vancomycin use has been linked to hearing and kidney damage. Vancomycin has also been found to be detrimental to the formation of the blood cells that are required to fight off infection and aid in blood clotting. This can be especially dangerous for those who have a weakened immune system or who are currently on blood thinners.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Discussion Comments
By anon342128 — On Jul 17, 2013

My husband did develop the red man syndrome, along with rashes, hives and intense itching. Those are just a few so far. I am hoping it does not affect his kidneys. Does anyone know how long it would take to see if it does affect his kidneys?

By donasmrs — On Jan 04, 2013

The only side effect of vancomycin I'm having is the bitter taste in my mouth. But that's common with most antibiotics. It's not the first time for me.

By serenesurface — On Jan 03, 2013

@literally-- Oh wow. Thank you so much for sharing that bit of information. Now I understand why I had such terrible motion sickness while I was on vancomycin.

I was on it for a long time due to a bacterial infection in my stomach. Soon after I started taking it, I started experiencing nausea and vomiting whenever I was in a car, bus or metro. It was really horrible and I even went to the doctor about it.

The doctor had said that it has to do with the pressure in my ears but assumed that it was due to the recent flight I had taken. I forgot to mention at that time that I was on vancomycin. It makes complete sense now.

By literally45 — On Jan 03, 2013

My daughter was on vancomycin as an infant because she had surgery. At that time, the doctor warned us that vancomycin can cause hearing loss and that it's important to get hearing tests done after her course was over.

We did do that and thankfully, my daughter's hearing hadn't been effected. But I think there are a lot of children whose eardrums are effected by this antibiotic, especially if it's given intravenously. Because of this, doctors won't prescribe vancomycin unless it's really necessary.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.